Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Tucson, AZ

July 18, 2008Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 18, 2008, 7:46 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2008, 7:46 PM MST (02:46 UTC)
Expired
Jul 18, 2008, 8:15 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
3574 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 190246
SVRTWC
AZC003-023-190315-
/O.NEW.KTWC.SV.W.0037.080719T0246Z-080719T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
746 PM MST FRI JUL 18 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  SOUTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 815 PM MST

* AT 737 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH AND HEAVY RAINFALL. THIS STORM WAS LOCATED NEAR
  CANELO...OR 13 MILES WEST OF SIERRA VISTA...AND MOVING SOUTHWEST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOCHIEL AT 810 PM MST

LAT...LON 3134 11080 3149 11080 3165 11045 3135 11046
TIME...MOT...LOC 0245Z 057DEG 15KT 3152 11055

$$
1 follow-up statement
000 
WWUS55 KTWC 190314
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
814 PM MST FRI JUL 18 2008

AZC003-023-190323-
/O.EXP.KTWC.SV.W.0037.000000T0000Z-080719T0315Z/
COCHISE AZ-SANTA CRUZ AZ-
813 PM MST FRI JUL 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SANTA CRUZ AND
EXTREME SOUTHWESTERN COCHISE COUNTIES WILL EXPIRE AT 815 PM MST...

AT 813 PM MST THE THUNDERSTORMS IN SOUTHEASTERN SANTA CRUZ COUNTY 
HAD DIMINISHED TO BELOW SEVERE LEVELS. LOCALLY HEAVY RAIN CAN STILL 
BE EXPECTED AND WIND GUSTS TO 40 MPH REMAIN POSSIBLE.

LAT...LON 3134 11080 3149 11080 3165 11045 3135 11046
TIME...MOT...LOC 0313Z 057DEG 15KT 3146 11066

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:42 PM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 18, 2:42 PM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
242 PM MST FRI JUL 18 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL RESIDE OVER THE FOUR CORNERS
REGION THIS WEEKEND...WHILE A LARGE UPPER LEVEL LOW MOVES SLOWLY
WEST THROUGH TEXAS. THESE TWO FEATURES...COMBINED WITH PLENTIFUL
MONSOON MOISTURE SPREADING INTO ARIZONA...WILL LEAD TO A SIGNIFICANT
UPSWING IN THUNDERSTORMS THIS WEEKEND...SOME OF WHICH MAY BE STRONG
AND PRODUCE HEAVY RAIN. HIGH PRESSURE WILL REMAIN OVER THE CENTRAL
ROCKIES THROUGH THE MIDDLE OF NEXT WEEK...WHICH WILL KEEP SOUTHEAST
ARIZONA IN AN ACTIVE MONSOON FLOW REGIME.

&&

.DISCUSSION...TO SUM EVERYTHING UP BELOW...IT IS GOING TO BE A BUSY
WEEKEND...AND THERE ARE NO REAL CHANGES WITH THIS PACKAGE OTHER THAN
TO ACCENTUATE THE TRENDS WE HAVE BEEN CARRYING FOR DAYS. IN THE
SHORT TERM...KEMX VAD WIND PROFILE AND CELL MOTIONS OVER SW NM
CONFIRM THE HIGH HAS MOVED INTO POSITION OVER THE FOUR CORNERS...
WHILE THE PERIPHERY OF THE LARGE S TX UPPER LOW IS INCREASING UPPER
LEVEL DIVERGENCE JUST TO OUR EAST. SCATTERED TSTMS OVER THE WHITES
AND GILA MOUNTAINS WILL CONTINUE TO DRIFT SSW INTO THE E CWA LATE
THIS AFTERNOON/EVENING WHERE DEWPOINTS ARE ONLY IN THE 40S. THESE
ARE TOO LOW TO SUPPORT MUCH IN TERMS OF AREAL COVERAGE...BUT THEY DO
HIGHLIGHT THE POTENTIAL FOR AN ISOLATED MICROBURST OR TWO. WE WILL
LEAVE INHERITED...LOW END SCATTERED POPS ALONE OUT EAST...AND ADJUST
THE LOW POP TIMING A BIT LATER AROUND KTUS SINCE IT WILL TAKE A FEW
HOURS FOR ANY OUTFLOWS TO ARRIVE.

THE SURGE ARRIVED IN YUMA AROUND 18Z...AND AS IS TYPICAL FOR A
DAYTIME ARRIVAL...THE INITIAL PUSH IS MIXING OUT WITH TEMPS NEAR OR
ABOVE 110F. ONCE THE BOUNDARY LAYER DECOUPLES AFTER SUNSET...THE
SURGE WILL LIKELY INCREASE IN INTENSITY PER MODEL AND MOS GUIDANCE.
THAT SAME GUIDANCE ADVERTISES NOTABLE S WINDS OUT THERE TONIGHT...
WHICH WILL CARRY IN OUR W ZONES. NOW THAT THE SURGE IS DEFINITE AND
UNDERWAY...WILL RAISE ALREADY HIGH POPS ANOTHER 10-20 PCT SAT
AFTERNOON INTO SUN. ONE TRICKY THING IS THAT A STRONG GULF SURGE
LIKE THIS ALSO COOLS THE BOUNDARY LAYER. AS A RESULT...BOTH NAM AND
GFS BUFR SOUNDINGS SHOW A CAP AROUND 10KFT OVER THE VALLEYS FOR MUCH
OF SATURDAY WHILE ELEVATED TSTMS TRY TO DEVELOP. THUS THE REASON WHY
WE ARE NOT RAISING POPS TOO HIGH FROM KTUS WEST DURING THE 12Z-00Z
PERIOD. THEN BOTH MODELS BREAK THE CAP SOMETIME BETWEEN 21Z AND
03Z...WITH CAPES SOMEWHERE BETWEEN 1500 AND 2000 AND ABOUT 25KTS OF
E SHEAR. WE LIKE THE 5 PCT SEVERE RISK AREA SPC INTRODUCED IN THEIR
18Z OUTLOOK...AND IF I WAS MORE CONFIDENT ABOUT SUNSHINE TOMORROW I
WOULD PROBABLY GO WITH SEVERE WORDING. BUT THAT IS A WILD CARD...SO
WILL STOP JUST SHORT. BY SAT NIGHT/SUN...WITH PRECIP WATER
APPROACHING 2 INCHES...WE WILL EXCHANGE A RISK OF SEVERE TSTMS WITH
THE RISK OF HEAVY RAINERS. WE NORMALLY SEE A DOWN DAY AFTER A BIG
MCS EVENING...HOWEVER ALL OF THE MODELS RELOAD US FOR SUN
AFTERNOON/NIGHT WHILE WE MAINTAIN A DECENT E-SE FLOW SOUTH OF THE
UPPER HIGH. ONCE AGAIN...THE MODELS HAVE BEEN INDICATING THIS FOR A
COUPLE OF DAYS...SO WELL MERELY KEEP THE TREND GOING.

SEE NO REAL REASON TO BACK OFF FROM A MID/HIGH GRADE MONSOON
FORECAST THRU AT LEAST DAY 5. ECMWF AND GFS BOTH KEEP THE UPPER
LOW STALLED OVER TX WHILE THE UPPER HIGH MEANDERS BETWEEN THE 4
CORNERS AND COLORADO. WE WILL PROBABLY SEE SOME CYCLING BETWEEN UP
AND DOWN DAYS BY THEN...BUT THIS FAR OUT...CLIMO POPS PLUS 10 PCT
ARE THE WAY TO GO...ALONG WITH SLIGHTLY BELOW NORMAL TEMPS.

&&

.AVIATION...SCATTERED TSTMS DROPPING SW OFF THE WHITE MOUNTAINS...
AND ISOLATED TSTMS DEVELOPING OVER NE SONORA...WILL PLACE AREAS
ALONG THE NM BORDER...INCLUDING KDUG...UNDER THE GREATEST RISK OF
TSRA THIS EVENING...WITH CB BASES DOWN TO 060-080 AND GUSTS NEAR
40KTS. BETWEEN 02Z AND 06Z...OUTFLOWS FROM TSTMS TO THE E AND SE
MAY PUSH ACROSS KTUS AND KOLS WITH GUSTS TO 35KTS AND ISOLATED -TSRA
WITH BASES 090-100. EXPECT ALTOCU AND CIRRUS DECKS TO DEVELOP OVER
SE AZ OVERNIGHT WITH PERHAPS A SHOWER OR TWO. OUTSIDE OF TSTMS...
LIGHT DIURNAL WINDS THIS EVENING MAY BE OVERWHELMED BY INCREASING S
FLOW OVERNIGHT INTO SAT MORNING. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 18, 2:50 PM MST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST FRI JUL 18 2008

AZZ019-030-035-191200-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
250 PM MST FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE
MOUNTAINS...AND PUSH SOUTHWEST INTO THE VALLEYS LATE THIS AFTERNOON
AND EVENING. WITH THE LOWER LEVELS OF THE ATMOSPHERE ON THE DRY
SIDE...A FEW OF THESE STORMS COULD PRODUCE MICROBURST WINDS OVER 50
MPH AND PERHAPS SOME BLOWING DUST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MAJOR UPSWING IN THE MONSOON IS EXPECTED THIS WEEKEND...WITH
SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. THESE STORMS MAY BE
QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY. PEOPLE
WITH OUTDOOR PLANS THIS WEEKEND SHOULD MONITOR FUTURE FORECASTS
CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-032>034-191200-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
250 PM MST FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS DEVELOPING OVER GREENLEE...GRAHAM AND
COCHISE COUNTIES ARE EXPECTED TO PUSH OUTFLOWS WEST INTO THE SANTA
CRUZ VALLEY LATER THIS EVENING. THESE OUTFLOWS MAY TRIGGER ISOLATED
THUNDERSTORMS...WHICH WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MAJOR UPSWING IN THE MONSOON IS EXPECTED THIS WEEKEND...WITH
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. THESE STORMS MAY
BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAIN A POSSIBILITY.
PEOPLE WITH OUTDOOR PLANS THIS WEEKEND SHOULD MONITOR FUTURE
FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-191200-
WESTERN PIMA COUNTY-
250 PM MST FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WARM...MUGGY NIGHT IS EXPECTED. LATER THIS EVENING...SOUTH WINDS
OF 20 TO 30 MPH WITH A FEW GUSTS TO 40 MPH ARE EXPECTED AS A SURGE
OF MOISTURE PUSHES NORTH FROM THE GULF OF CALIFORNIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MAJOR UPSWING IN THE MONSOON IS EXPECTED THIS WEEKEND. SCATTERED
THUNDERSTORMS ARE EXPECTED...MAINLY DURING THE LATE AFTERNOON AND
EVENING HOURS. THESE STORMS MAY BE QUITE STRONG...WITH GUSTY WINDS
AND HEAVY RAIN A POSSIBILITY. PEOPLE WITH OUTDOOR PLANS THIS
WEEKEND SHOULD MONITOR FUTURE FORECASTS CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:40 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 18, 8:28 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.